Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 50, NWS Des Moines, IA

June 7, 2009Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2009, 1:12 AM CDT for Adair County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2009, 1:12 AM CDT (06:12 UTC)
Expired
Jun 7, 2009, 2:00 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Adair County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 11:16 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 070612
SVRDMX
IAC001-070700-
/O.NEW.KDMX.SV.W.0050.090607T0612Z-090607T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
112 AM CDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 200 AM CDT

* AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 4 MILES NORTH OF BRIDGEWATER...OR 59 MILES WEST
  OF DES MOINES...AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FONTANELLE BY 130 AM CDT...
  GREENFIELD BY 140 AM CDT...
  ORIENT BY 145 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4147 9425 4117 9425 4116 9471 4143 9470
TIME...MOT...LOC 0612Z 261DEG 21KT 4130 9469

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 070634
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
134 AM CDT SUN JUN 7 2009

IAC001-070700-
/O.CON.KDMX.SV.W.0050.000000T0000Z-090607T0700Z/
ADAIR IA-
134 AM CDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR ADAIR COUNTY...

AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR FONTANELLE...OR 50 MILES WEST OF
DES MOINES...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENFIELD BY 140 AM CDT...
  ORIENT BY 145 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4147 9425 4117 9425 4116 9471 4143 9470
TIME...MOT...LOC 0634Z 261DEG 21KT 4132 9452

$$

VACHALEK
000 
WWUS53 KDMX 070700
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
200 AM CDT SUN JUN 7 2009

IAC001-070710-
/O.EXP.KDMX.SV.W.0050.000000T0000Z-090607T0700Z/
ADAIR IA-
200 AM CDT SUN JUN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR ADAIR COUNTY EXPIRES AT 200 AM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4147 9425 4117 9425 4116 9471 4143 9470
TIME...MOT...LOC 0634Z 261DEG 21KT 4132 9452

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:35 AM CDT, 37 minutes earlier.

Area forecast discussion, Jun 7, 12:35 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1235 AM CDT SUN JUN 7 2009

...UPDATED AVIATION AND WATCHES SECTIONS...

.PREVIOUS UPDATE...
LATE AFTERNOON/EVENING CONVECTION HAS FAILED TO INITIATE IN
SOUTHWESTERN IOWA. RAOBS UPSTREAM INDICATE A WARM NOSE IN THE
700-800 MB AREA AS WELL AS FAIRLY DRY AIR ABOVE THE NEAR-SURFACE
LAYER. HAVE TRIMMED BACK POPS AND QPFS THROUGH 06Z CONSIDERABLY.
HOWEVER...LLJ AND INCREASING MOISTURE ADVECTION OVERNIGHT STILL
EXPECTED TO LEAD TO DEVELOPMENT OF STORM CLUSTER/MCS SOMEWHERE IN
THE SW IA/SE NE/NE KS/NW MO REGION WITH MOTION TO THE EAST ACROSS
SOUTHERN IA AND/OR NORTHERN MO AFTER MIDNIGHT. MADE LITTLE CHANGE TO
POPS FOR THE 06Z-12Z TIMEFRAME.

.SHORT TERM /TONIGHT/...
18Z SFC ANALYSIS SHOWS WARM SECTOR HAS SURGED NORTH ACROSS WESTERN
AND CENTRAL IOWA AHEAD OF A WEAK LOW BETWEEN KSUX AND KOMA. ANOTHER
CENTER OF LOW PRESSURE RESIDES OVER SOUTHEAST NEB. SFC DEWPOINTS
HAVE MOVED INTO THE LOWER 60S WEST OF I-35. 18Z SOUNDING FROM OMA
SHOWS AN ELEVATED MIXED LAYER AND RATHER STRONG CAP. CONVECTIVE
INITIATION THIS AFTERNOON IS BEING COMPLICATED BY THIS CAP AND CLOUD
COVER FILLING IN OVER THE PREVIOUSLY CLEAR AREAS INHIBITING FURTHER
SFC BASED DESTABILIZATION. STILL FEEL THAT CAP SHOULD BREAK AHEAD OF
BOUNDARY IN WEST CENTRAL AND SW IOWA BY 4 OR 5 PM...WITH SUPERCELLS
FORMING AND MOVING OFF TO THE EAST-NORTHEAST...LIKELY EVENTUALLY
FORMING A BOWING LINE. ALL SEVERE WEATHER THREATS IN PLAY THROUGH
THE EVENING HOURS...THOUGH THE TORNADIC THREAT IS THE MOST UNCERTAIN
DUE TO SOME DISAGREEMENT IN EXPECTED LCL HEIGHTS AND EFFECTIVE SHEAR
LAYER. AFTER THE LATE AFTERNOON CONVECTION MOVES AWAY IN THE MID
EVENING...LOW LEVEL JET WILL STRENGTHEN ACROSS CENTRAL AND EASTERN
KS...AND INITIATE A CONVECTIVE COMPLEX SOMEWHERE IN SOUTHEAST NEB BY
MIDNIGHT. THIS COMPLEX WILL ROLL EASTWARD AND AFFECT MAINLY AREAS
SOUTH OF I-80 OVERNIGHT. THERE COULD BE SOME HYDRO ISSUES IF THIS
SYSTEM MAKES A DIRECT HIT ON THE SOUTHERN DMX COUNTIES...BUT THERE
IS A POSSIBILITY THE MAX RAINFALL COULD END UP FARTHER SOUTH. SO
WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME...THOUGH URBAN/SMALL
STREAM FLOODING OR ISOLATED FLASH FLOODING IS POSSIBLE. COLD FRONT
SLIPPING SOUTHEAST INTO CENTRAL IOWA TONIGHT WILL ALLOW MUCH COOLER
THAN NORMAL LOW TEMPS OVER THE NORTHWEST.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
THE FOCUS REMAINS ON THE NEAR TERM WITH SEVERE WEATHER AND HEAVY
RAIN POTENTIAL. CONVECTIVE TRENDS ON SUNDAY ARE VERY MUCH IN
QUESTION GIVEN THE UNCERTAINTY AS TO LOCATIONS OF LINGERING OUTFLOW
BOUNDARIES FROM TONIGHT/S ACTIVITY. ASSUMING THERE ARE ONE OR MORE
MCS/S ACROSS SOUTHERN IOWA LATE TONIGHT...THERE WILL LIKELY BE A
BOUNDARY IN NORTHERN MISSOURI WHICH MAY LIFT BACK NORTH NEAR THE
IOWA MISSOURI BORDER DURING THE DAY SUNDAY. CURRENT THINKING IS THE
MAIN SYNOPTIC BOUNDARY WILL BECOME ESTABLISHED NEAR THE I-80
CORRIDOR. PEAK HEATING CONVECTION AND MAIN SEVERE THREAT WILL LIKELY
BE FOCUSED ON ONE OR BOTH OF THESE BOUNDARIES IN THE SOUTH. SPC HAS
AN ENHANCED 30 PERCENT AREA ACROSS THE SW FOR THE DAY 2 OUTLOOK AND
THIS LOOKS ON TARGET WITH DEWPOINTS AND DEEP LAYER MOISTURE EXPECTED
TO BE ANOTHER NOTCH HIGHER THAN TODAY. REGARDING WIDESPREAD HEAVY
RAIN POTENTIAL...STILL EXPECTING HEAVIEST RAINS SUNDAY NIGHT ACROSS
THE NORTHEAST THIRD PER THE GFS/SREF AS THE MAIN SFC LOW AND FRONT
PUSH THROUGH. HAVE INCREASED AND REFINED POPS A BIT...AND ENDED THE
RAIN IN THE EAST SOONER ON MONDAY. BASED ON THE HEAVIEST RAINS OF
1-1.5 INCHES IN THE WEST CENTRAL EARLY THIS MORNING...AND
ANTICIPATED HEAVIER RAIN SOUTH TONIGHT...DO NOT THINK THERE WILL BE
A WIDESPREAD FLASH FLOOD THREAT. NORTHERN IOWA ALSO HAS LESS SOIL
MOISTURE CURRENTLY AND CAN TAKE MORE RAIN. THATS NOT TO RULE OUT AN
ISOLD FLASH FLOOD EVENT...BUT NOT ENOUGH THREAT TO ISSUE A WATCH
RIGHT NOW. RIVER FLOODING IS ANOTHER ISSUE. THERE MAY BE SOME
LINGERING ISSUES SOUTH INTO SUNDAY IN THE QUICKER RESPONDING BASINS.
TO THE NORTH...BASED ON RECENT ENSEMBLE OUTPUT...THE CEDAR RIVER
BASIN WOULD HAVE THE HIGHEST RISK FOR MINOR FLOODING.
OTHERWISE...MINOR TO MODERATE IN BANK RISES WOULD BE THE MOST LIKELY
OUTCOME...MAINLY OVER THE NORTHERN HALF OF THE CWA.

PRECIP SHOULD QUICKLY PUSH EAST OF THE FORECAST AREA MONDAY MORNING.
IN GENERAL...HAVE FAVORED THE WARMER GFS MOS GUIDANCE THROUGH
MONDAY. IN THE LATER PERIODS...HAVE ADDED POPS FOR WEDNESDAY AND
WEDNESDAY NIGHT AS VARIOUS OPERATIONAL MODELS AND ENSEMBLES CONTINUE
TO BRING A WAVE ACROSS THE REGION IN ZONAL FLOW.

&&

.AVIATION...07/06Z
VERY COMPLEX WEATHER THROUGH THE TAF PERIOD WITH FRONTAL BOUNDARY
STALLED ACROSS CENTRAL IOWA. NORTH OF THE BOUNDARY BR AND IFR CIGS
ARE AFFECTING KMCW AND KFOD...AND MAY SPREAD TO KALO WITHIN THE NEXT
FEW HOURS. SOUTH OF THE BOUNDARY TSTORMS ARE FIRING UP IN SWERN IA
AND WILL AFFECT KDSM AND KOTM DURING THE EARLY MORNING
HOURS...PRODUCING SPELLS OF MVFR/IFR CONDITIONS AND POSSIBLY BRIEF
LOWER THAN IFR VSBYS. HAVE TIMED THESE STORMS AND INCLUDED TEMPOS IN
THE TAFS AS APPROPRIATE. CONDITIONS SHOULD IMPROVE ACROSS THE AREA
BY MID-MORNING AS THE STORMS WILL HAVE MOVED OUT AND CIGS SHOULD
BEGIN TO LIFT A BIT ACROSS THE NORTH...BUT MAY REMAIN MVFR THROUGH
THE DAY. ANOTHER ROUND OF STORMS IS ANTICIPATED DURING LATE
AFTERNOON AND EVENING...BUT AT THIS TIME LOCATION AND TIMING ARE
STILL UNCERTAIN SO HAVE HANDLED WITH JUST VCTS IN THE 06Z TAFS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10Z FOR ADAIR-ADAMS-APPANOOSE-CASS-
CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-
POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...MOYER
LONG TERM...KINNEY
UPDATES/AVIATION...LEE
Hazardous weather outlook, Jun 6, 9:41 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT SAT JUN 6 2009

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-071100-
BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
941 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AND MOVE IN FROM SOUTHWESTERN IOWA
AFTER MIDNIGHT. THERE IS A THREAT OF SEVERE WEATHER...PARTICULARLY
SOUTH OF HIGHWAY 30...WITH LARGE HAIL AND HIGH WINDS BEING THE
PRIMARY THREATS. LOCALLY HEAVY RAIN MAY OCCUR WITH THESE STORMS
AND ISOLATED FLOODING IS POSSIBLE...MAINLY IN URBAN AND POOR
DRAINAGE AREAS AND ON QUICKER RESPONDING STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY INTO MONDAY MORNING. SOME
STORMS MAY BECOME SEVERE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT.
HIGH WINDS AND HAIL WILL BE THE PRIMARY THREATS OVER THE ENTIRE
AREA. THERE IS ALSO A RISK FOR ISOLATED TORNADOES...MAINLY SOUTH
OF U.S. HIGHWAY 30 LATE SUNDAY AFTERNOON AND EVENING.

LOCALLY HEAVY RAINFALL IS POSSIBLE OVER CENTRAL AND SOUTHERN IOWA SUNDAY
AND SUNDAY NIGHT. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE AND A HALF
INCHES ARE POSSIBLE SUNDAY AND SUNDAY NIGHT. ISOLATED FLASH
FLOODING CANNOT BE RULED OUT...BUT THE THREAT IS LOW. QUICKER
RESPONDING RIVERS AND STREAMS IN SOUTHERN IOWA MAY SEE CONTINUED
RISES INTO SUNDAY...AND WILL BE MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT.

IAZ004>007-015>017-023>026-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-
941 PM CDT SAT JUN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT THE CHANCE OF
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY INTO MONDAY MORNING. SOME
STORMS MAY BECOME SEVERE LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT.
HIGH WINDS AND HAIL WILL BE THE PRIMARY THREATS.

LOCALLY HEAVY RAINFALL IS POSSIBLE OVER NORTHERN IOWA SUNDAY AND
SUNDAY NIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE
THROUGH THE PERIOD...WITH LOCALLY HIGHER AMOUNTS. LESSOR AMOUNTS
OF CURRENT SOIL MOISTURE ACROSS NORTHERN IOWA MEAN THAT ANY FLASH
FLOODING SHOULD REMAIN VERY ISOLATED IN NATURE. RIVERS AND STREAMS
WILL LIKELY SEE MINOR TO MODERATE IN BANK RISES INTO NEXT WEEK.
THE CEDAR RIVER BASIN IS MOST FAVORED FOR MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AFTERNOON INTO
SUNDAY NIGHT.

MOYER/KINNEY/LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:50 AM CDTSevere Thunderstorm WarningDMXCass39 min
Jun 7, 4:54 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass49 min
Jun 7, 5:29 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie46 min
Jun 7, 5:58 PM CDTSevere Thunderstorm WarningDMXDallas47 min
Jun 7, 6:11 PM CDTAreal Flood AdvisoryDMXAdair, Dallas, Guthrie107 min
Jun 7, 6:21 PM CDTTornado WarningDMXDallas24 min
Jun 7, 6:42 PM CDTTornado WarningDMXPolk33 min
Jun 7, 6:45 PM CDTSevere Thunderstorm WarningDMXDallas, Polk45 min
Jun 7, 6:53 PM CDTAreal Flood AdvisoryDMXPolk, Story3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.